California, 2021

Heavy Snow and Winter Weather in California, December 24 to 27, 2021

December 24 to 27, 2021 · NWS EKA · 35 events in 12 counties and zones

Shortwave trough brought another burst of cold air and lower snow levels. Snow levels fell below 1,000 feet in portions of the area.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

Shortwave trough brought another burst of cold air and lower snow levels. Snow levels fell below 1,000 feet in portions of the area. Some longer duration totals are included as a series of shortwave embedded in the long-wave trough moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 24, 5:11 AM PST, 4 hours 49 minutes earlier.

Area forecast discussion, Dec 24, 5:11 AM PST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
511 AM PST Fri Dec 24 2021

.SYNOPSIS...Rain and snow showers spread over NWRN CA for the next
few days, with heavy snow likely across mountains this afternoon
through Monday. The Redwood coast may see small hail and some
thunder with stronger showers today and tonight, and these may
spread south of Cape Mendocino later tonight and Saturday morning.

&&

.DISCUSSION...A large upper level trough has set up over the west
coast this morning, with its associated surface low centered over
Vancouver Island. This feature is forecasted to remain relatively
stationary through the holiday weekend, continuously advecting cold,
dry air from British Columbia a short distance over the NEPAC before
bringing it onshore over the west coast. This now freshly moist,
cold air will organize into periods of rain and snow showers along
shortwaves as they travel around the trough, with heavy snow likely
across the mountains as these shortwaves move onshore.

The surface front associated with the first of these shortwaves is
progressing southward along the west coast early this morning,
located around Coos Bay, OR at time of writing. Current satellite
and radar imagery is indicating vigorous convective shower
development with this feature, and small hail and a few rumbles of
thunder are possible with this feature as it passes overhead this
morning...although no lightning strikes have yet been observed.
Winds will likely quickly become blustery with the passage of this
feature along the coast, and upstream coastal sites have observed
gusts of 30 to 35 mph this morning. While wind speeds are forecasted
to remain below advisory criteria, expect strong gusts to quickly
develop with increasing shower activity this morning, especially
across coastal Del Norte.

Snow levels this morning are expected to hover around 3000 ft with
this first band, then begin to drop in its wake this afternoon
eventually reaching around 1500 to 2500 ft by Saturday. Stronger
convective showers may temporarily drop levels locally lower as they
move overhead this weekend, however a vast majority of snow
accumulation is expected above this level through Sunday. This will
impact travel corridors of the 299, 199, 3, 36, and possibly 96
tonight and Saturday .Another shortwave-associated band is expected
Sunday, with snow levels aggressively dropping in its wake Sunday
night and Monday. Precip activity currently looks to be winding down
by this time...however should any showers linger there is a
possibility of them bringing snow down to sea level...as well as low
elevations sites such as Ukiah. Regardless, travel impacts will be
likely across mountain roads and highway passes through Monday
morning, as well as coastal travel corridors due to accumulating
small hail.

Troughing looks to continue to dominate the west into early next
week, however whether or not this will result in additional precip
remains questionable. However, both afternoon and overnight
temperatures during early and mid-week next week look to drop
potentially 10 to 15 degrees below climatological normals.

&&

.AVIATION...A strong frontal system will pass through the coastal
terminals by late this afternoon. The front will bring rain showers
and the possibility of small hail and thunderstorms the north
coast. Lowered ceilings and visibility, along with low level wind
shear will accompany the frontal passage at the coast. Strong
sustained winds and gusts are forecast for the coastal terminals
as well, especially for Crescent City. The front will pass over
Ukiah by the early afternoon and will bring gusty winds and rain
showers. By very early Saturday morning, visibility and ceilings
have a potential to drop at Ukiah, as well. MVFR is expected at
all terminals.

&&

.MARINE...This morning a strong front will pass through the coastal
waters. The initial onset of the front will bring gale force
westerly winds to the northern coastal waters throughout the morning
and early afternoon. The gale winds will die down by late afternoon.
Then a strong westerly breeze will push into the outer waters by
Saturday afternoon. A strong northerly breeze will push through
Monday morning and by Monday night the winds will die down, but the
northerlies will persist. A strong northwest swell of about 12 to 13
feet with a 10 to 11 second period will accompany the gale winds.
The swell will build up to about 16 feet with a 12 to 13 second
period before declining throughout the day on Saturday. Then another
northwest swell will move into the coastal waters by late Saturday
night. It is projected to build to about 15 feet with about a 13
second period by Sunday afternoon before subsiding Sunday night and
into Monday morning.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Storm Warning from 10 AM this morning to 10 AM PST
     Monday for CAZ102-105>108-110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PST Sunday for PZZ450-475.

     Small Craft Advisory from 8 PM this evening to 9 PM PST
     Sunday for PZZ455.

     Small Craft Advisory until 9 AM PST this morning for PZZ470.

     Gale Warning from 9 AM this morning to 3 PM PST this
     afternoon for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 24, 3:51 AM PST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
351 AM PST Fri Dec 24 2021

CAZ109-112-113-115-251200-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
351 AM PST Fri Dec 24 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-110-111-114-251200-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
351 AM PST Fri Dec 24 2021

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 AM
PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-251200-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
351 AM PST Fri Dec 24 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Small hail and thunderstorms may move onshore.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small hail and thunderstorms may move onshore Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather, 16 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Humboldt Interior

When
December 24, 10:00 AM PST to December 27, 9:45 AM PST
Where
Northern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Spotter report of a 3-day total (72-hours) of 32 inches of snow fell at an elevation of 3,000 feet. Snow began around 10 a.m. on 12/24 and ended around 10 a.m. on 12/27. Exact times of heavy snow, or how many periods of heavy snow, are unknown.

Heavy Snow, Southern Humboldt Interior

When
December 24, 10:00 AM PST to December 27, 10:00 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Spotter report of total accumulation of snow was 26 inches. Exact start/stop, duration, and heavy snow times is unknown. Elevation is 2,500 feet.

Heavy Snow, Southern Trinity

When
December 24, 10:00 AM PST to December 27, 10:00 AM PST
Where
Southern Trinity forecast zone
Reported by
Social Media
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Report of 36 inches of total snow from Christmas Eve (12/24) through the morning of 12/27. Start/Stop, duration, times of heavy snow are unknown. Elevation is 2,850 feet.

Heavy Snow, Southern Trinity

When
December 24, 11:00 AM PST to December 27, 11:00 AM PST
Where
Southern Trinity forecast zone
Reported by
Public
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Report of total accumulation of 30 inches. Duration, start/stop, and heavy snow times are unknown. Elevation is 3,500 feet.

Heavy Snow, Southern Trinity

When
December 24, 11:00 AM PST to December 27, 12:00 PM PST
Where
Southern Trinity forecast zone
Reported by
Public
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Report of a total accumulation of 42 inches of snow fell during the weekend. Duration, start/stop, heaviest snow times are unknown. Elevation is 3,500 feet.

Heavy Snow, Southern Trinity

When
December 24, 12:00 PM PST to December 27, 12:00 PM PST
Where
Southern Trinity forecast zone
Reported by
Social Media
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Report of a 72-hour total accumulation of 24 inches of snow at an elevation of 2,760 feet. Duration and heaviest snow times is unknown.

Heavy Snow, Northern Humboldt Interior

When
December 25, 12:00 AM PST to December 27, 1:30 PM PST
Where
Northern Humboldt Interior forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Report of 18 inches of total snow. Start/Stop, duration, and heavy snow times is unknown. Elevation is 2,000 feet.

Heavy Snow, Northern Humboldt Interior

When
December 25, 7:00 AM PST to December 27, 7:00 AM PST
Where
Northern Humboldt Interior forecast zone
Reported by
Social Media
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Report of 12 inches of snow fell during a 48-hour period at an elevation around 1,600 feet. Exact heaviest snow times is unknown.

Winter Weather, Southern Humboldt Interior

When
December 25, 6:00 PM PST to December 26, 6:00 PM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Social Media
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Report of 6 inches of total snow fell during a 24-duration at an elevation of 2,700 feet.

Winter Weather, Southern Lake County

When
December 25, 7:00 PM PST to December 26, 6:30 AM PST
Where
Southern Lake County forecast zone
Reported by
Trained Spotter

Spotter report of 4 inches of snow that fell during around a 12-hour duration at an elevation of 3,186 feet.

Winter Weather, Northwestern Mendocino Interior

When
December 25, 8:00 PM PST to December 26, 8:00 AM PST
Where
Northwestern Mendocino Interior forecast zone
Reported by
Social Media
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Report of 2 inches that fell off and on during a 12-hour duration at an elevation of 2,084 feet.

Winter Weather, Del Norte Interior

When
December 25, 10:00 PM PST to December 26, 8:00 AM PST
Where
Del Norte Interior forecast zone
Reported by
Social Media
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Report of 2 inches of snow fell during a 10-hour duration at an elevation of 380 feet.

Winter Weather, Northern Humboldt Coast

When
December 25, 10:00 PM PST to December 26, 6:00 AM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Report of 0.5 inches of snow fell overnight at an elevation of 790 feet.

Winter Weather, Northern Humboldt Coast

When
December 25, 11:00 PM PST to December 26, 4:00 AM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Spotter report of 0.5 inch of snow fell during a 5-hour duration at an elevation of 840 feet.

Heavy Snow, Southern Humboldt Interior

When
December 25, 11:00 PM PST to December 26, 9:00 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Spotter report of 10 inches of snow fell overnight at an elevation of 2,450 feet.

Winter Weather, Southern Humboldt Interior

When
December 26, 12:00 AM PST to 8:00 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Spotter report of 6 inches of snow fell overnight at an elevation of 2,625 feet.

Winter Weather, Northern Trinity

When
December 26, 12:00 AM PST to 9:00 AM PST
Where
Northern Trinity forecast zone
Reported by
Trained Spotter

Spotter report of 3 inches of snow fell overnight (around a 9-hour duration) at an elevation of 1,257 feet.

Heavy Snow, Northern Humboldt Interior

When
December 26, 12:00 AM PST to 9:30 AM PST
Where
Northern Humboldt Interior forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Public report of 7 inches of snow fell overnight at an elevation of 1,400 feet.

Winter Weather, Southern Lake County

When
December 26, 12:00 AM PST to 9:00 AM PST
Where
Southern Lake County forecast zone
Reported by
Public

Report of 2 inches of snow fell overnight at an unknown elevation.

Heavy Snow, Southern Trinity

When
December 26, 12:00 AM PST to December 27, 11:00 AM PST
Where
Southern Trinity forecast zone
Reported by
Trained Spotter
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Spotter report of 11 inches of snow fell during an unknown duration at an elevation of 3,099 feet.

Heavy Snow, Northeastern Mendocino Interior

When
December 26, 12:00 AM PST to December 27, 10:00 AM PST
Where
Northeastern Mendocino Interior forecast zone
Reported by
Social Media
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Report of a 34-hour total of 11 inches of snow at an elevation of 2,400 feet.

Winter Weather, Southern Lake County

When
December 26, 2:00 AM PST to 11:00 AM PST
Where
Southern Lake County forecast zone
Reported by
Social Media

Report of 2 inches of snow fell during a 9-hour duration at an elevation of 2,300 feet.

Heavy Snow, Coastal Del Norte

When
December 26, 2:00 AM PST to 8:00 AM PST
Where
Coastal Del Norte forecast zone
Reported by
Social Media
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Report of a 30-hour total of 7.5 inches of snow fell at an elevation of 2,400 feet.

Winter Weather, Southern Humboldt Interior

When
December 26, 7:00 AM PST to December 27, 7:00 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
CoCoRaHS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

A 24-hour report of 3 inches snow fell around Kneeland.

Winter Weather, Southeastern Mendocino Interior

When
December 26, 7:00 AM PST to December 27, 7:00 AM PST
Where
Southeastern Mendocino Interior forecast zone
Reported by
CoCoRaHS
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

A 24-hour total of 0.5 inch of snow fell.

Winter Weather, Northern Trinity

When
December 26, 7:00 AM PST to December 27, 7:00 AM PST
Where
Northern Trinity forecast zone
Reported by
CoCoRaHS

A 24-hour report of 1 inch of snow fell at an elevation 2,821 feet.

Winter Weather, Del Norte Interior

When
December 26, 7:00 AM PST to December 27, 7:00 AM PST
Where
Del Norte Interior forecast zone
Reported by
CoCoRaHS
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

A 24-hour report of 2 inches of snow fell at an elevation of 843 feet.

Winter Weather, Southern Humboldt Interior

When
December 26, 7:00 AM PST to December 27, 7:00 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
CoCoRaHS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

A 24-hour report of 4.9 inches of snow at an elevation of 4,220 feet.

Heavy Snow, Northern Lake County

When
December 26, 7:00 AM PST to December 27, 7:00 AM PST
Where
Northern Lake County forecast zone
Reported by
CoCoRaHS
Coordinates
39.100, -122.753 (the zone’s center; the record gives no point)

A 24-hour report of 12 inches of snow fell at an elevation of 2,849 feet.

Winter Weather, Southern Humboldt Interior

When
December 26, 8:30 AM PST to 4:30 PM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Spotter report of 5 inches of new snow that fell during an 8-hour duration at an elevation of 2,625 feet.

Winter Weather, Southern Lake County

When
December 26, 6:30 PM PST to December 27, 9:15 AM PST
Where
Southern Lake County forecast zone
Reported by
Trained Spotter

Spotter report of 2 inches of new snow fell during at 14-hour duration at an elevation around 3,200 feet.

Winter Weather, Northwestern Mendocino Interior

When
December 26, 11:00 PM PST to December 27, 7:45 AM PST
Where
Northwestern Mendocino Interior forecast zone
Reported by
Public
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Report of 4 inches of snow that fell during roughly a 9-hour duration at an elevation of 1,600 feet.

Heavy Snow, Southern Humboldt Interior

When
December 27, 12:00 AM PST to 8:00 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Spotter report of 12 inches of new snow that fell during an 8-hour duration at an elevation of 2,700 feet.

Heavy Snow, Northern Trinity

When
December 27, 12:00 AM PST to 8:00 AM PST
Where
Northern Trinity forecast zone
Reported by
Social Media

Report of 6 inches of new snow fell at an elevation around 1,900 feet. Duration was around 8-hours.

Winter Weather, Northwestern Mendocino Interior

When
December 27, 12:00 AM PST to 9:00 AM PST
Where
Northwestern Mendocino Interior forecast zone
Reported by
Social Media
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Report of around an inch fell overnight at an elevation of 2,063 feet. Duration was around 9-hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998659, 998661, 998665, 998660, 998667, 998668, 998662, 998670, 998645, 998636, 998644, 998646, 998647, 998633, 998638, 998635, 998637, 998639, 998650, 998658, 998666, 998643, 998669, 998651, 998652, 998653, 998655, 998656, 998657, 998642, 998654, 998649, 998648, 998663, 998664.